The imbalance in the alkalinity of the body pH is termed as metabolic alkalosis. Let us understand in detail about this condition in the article below.
Do you know that the human body fluids too have a balance of pH? By that we mean there is a certain amount of acid and certain amount of base maintained in the body. Now due to any condition if this balance gets disturbed, it will start affecting the body, though slowly, but can lead to serious complications. Excess alkalinity will lead to metabolic alkalosis, whereas excess acidity will lead to metabolic acidosis. In this article we talk about the former. This is the condition where the pH of the body fluid, mainly blood, has excess base (alkali), which is why the term alkalosis (meaning excess base).
In this condition the pH levels of the body tissue are higher than the healthy normal range. This metabolic condition can be termed as the increase in the concentration of serum bicarbonate (HCO3). This is a disorder that can be caused by the loss or decrease in hydrogen ions that imbalance the levels, by increasing the bicarbonate levels in the body. Or it can also be caused due to an increase in the bicarbonate levels only. This can be simplified as loss of hydrogen (H+) or gain of bicarbonate (HCO3). We will now understand the causes of this imbalance and what effects it has on the body.
In simple terms, metabolic alkalosis is caused, due to the excess amount of alkali (base), that is bicarbonate in the blood. Let us start with the pH. Now we all know the term pH is used to determine the alkalinity or acidity of any substance. A pH of 7.0 is considered neutral, on a scale of 14. Anything above 7.0 is termed alkaline, while anything below 7.0 is acidic. The normal range for blood pH is 7.36 to 7.44, which means blood in the body normally tends to be heavier on the base (alkali). Once this goes above average level, it is termed as metabolic alkalosis. The causes for this increase in base are as follows:
- Loss of acid (or loss of Hydrogen) which may happen via vomiting or through urination. Vomiting may cause the loss of hydrochloric acid in the body. Nasogastric (NG) suction too can lead to this condition.
- The use of certain medications and diuretic drugs too, can lead to excess urination, that can cause Hypokalemic alkalosis, which is loss of potassium from the body. This may deplete the levels of fluid in the body and lead an imbalance in the pH.
- Excessive intake of drugs that are alkaline in nature can lead to more base in the body fluid. Diarrhea too can cause this condition, when there is loss of chloride from the body.
- Certain Alkalotic medications like those which are administered for treating peptic ulcer and hyperacidity, can also cause imbalance.
- The contraction of the extracellular space can also happen due to intake of diuretic drugs and treatments, which can result in metabolic alkalosis.
- Hypokalemia can also be associated with excess alkalinity in the body.
These were the causes, and now we will have a look at the symptoms then followed by the treatment.
Slow breathing is a major symptom of this disorder. The breathing may also lead to Apnea, that is no breathing at all for a certain interval of time. This may lead to discoloration of the skin, which becomes bluish or purplish. The heart rate will also get more rapid and there will be decrease in the blood pressure. Some other symptoms are, numbness and tingling, twitching, muscle spasms, nausea, vomiting and diarrhea. Confusion and light-headedness may also be experienced, and in severe cases this may lead to coma and convulsions.
We know the causes and symptoms of this disorder, now let us take a look at the treatment options. The most important is to understand the underlying cause of this condition, because the treatment will completely depend on the cause. The treatment will be mainly to balance out the pH in the body. The body is hydrated first, to allow the balance and also enable the administration of certain drugs.
Medications that will restore the chemical loss are advised. When alkalosis is caused due to hyperventilation, more oxygen is supplied, to cope with the issue. Drugs that regulate the heartbeat, blood pressure and similar will be given, depending on the cause. Timely observation of the heartbeat, blood pressure and respiration will also be followed. The doctor may also advise certain guidelines if you are taking any medications that are causing this condition.
Proper treatment can help in correcting the pH, and maintaining it too. It is important to treat metabolic alkalosis, as the later or severe cases of this condition may lead to risks and complications like heart failure and coma. Make sure you get tested in case if you experience any such symptoms of hyper alkalinity. Take care.